Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What causes muscle pain while on Statins?

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 1334 Questions
Question
Hello, I am a 64 year old healthy male. For more then 25 years I have been taking statins for high cholesterol, lipitor and others however now I am using repatha injection once a month to keep my cholesterol low. Now over the course of these years I have had muscle aches and cramps primarily my shoulders and it seems like muscles around and under my shoulder blade. Since I started the repatha it seemed like these aches were less but now it bothering me all the time. At one time during the course of my life I was
getting Shiatsu massages 3 times a week, and I could feel
pain when I was massaged and these helped it felt better until the next time sometimes a few days later. Now when I go for a massage its sort of strange its like my muscles are numb and I dont feel much pain but it does help. I can feel that there are like knots in different places on my back and they come and go? I am right now taking magnesium that is supposed to help but its to soon, I have been taking it only a few days with no noticeable improvement. I still am suffering sometimes no muscle aches for days and then days that it goes on day after day. I just suffer with it.
Its not debilitating but very annoying. ??? PLEASE HELP
Mon, 7 May 2018 in Cholesterol
 
 
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Sir

After going through the medical details provided by you i understand your concern and i would like to tell you that you have been taking statins from such a long time and muscle aches or myalgias are know side effect of these drugs.

I would like to know how bad your cholesterol levels were?

If you have lately done your lipid profile test then i would like to see the reports of it and if not kindly get it done in empty stomach.

Kindly upload the reports for proper opinion.

Kind Regards
Dr Bhanu Partap
Above answer was peer-reviewed by
 
Follow-up: What causes muscle pain while on Statins? 47 hours later
Dear Dr. Partap, Attached are test results since 2015 to april of 2017

As you can see in the test of 10/22/2015 that is when I went off the statins
for a month and so the test shows a 100% increase.

Also all of these blood tests are done very correctly on empty stomachs for more then 12 hours and very good doctors and lab at cedars sinai hospital in Los Angeles California.

Remember I have been taking these statins for 30 years.

I notice after a hard massage it feels better but seems to always come back?
Always it seems to come back in the same places or very near. Only in my shoulders and back near shoulder blades and running down my back on the left and right sides.

I await your response

Your help is greatly appreciated, best Regards, XXXXXXX Hershman
 
 
Answered by Dr. Bhanu Partap 7 hours later
Brief Answer:
Hello Again

Detailed Answer:
Thanks for such a presized feedback.

Yes your cholesterol level went high but it was not that bad. Anyways I would like to know which statin you are taking and in what dose and what drug you used to take before.

Also I would like to know about your physical activity levels and what type of food you are taking everyday.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor